What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 10, 3:39 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Oct 10, 3:39 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
439 AM CDT Wed Oct 10 2018
.SYNOPSIS...
Issued at 400 AM CDT Wed Oct 10 2018
As of 2 AM, a surface low was located over central and north central
Iowa with a trailing cold front extending SW into NW MO. A band of
moderate to heavy rain showers was streaming NNE from NE MO along
the MS River Valley. As of 230 AM, KDVN has picked up about 0.80
inches in the past 90 minutes. Temperatures were in the upper 60s to
lower 70s, with dew points in the mid and upper 60s.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 400 AM CDT Wed Oct 10 2018
The low will lift NE into central WI today, dragging the cold
front through the area from west to east from mid morning to mid
afternoon. Some CAMs show the current slug of precipitation
lifting north of the area this morning with some scattered
convection developing along the actual cold front as it moves
eastward through the area later this morning and into the the
afternoon. The SPC has a Marginal Risk area east and southeast of
a line from Dubuque to Muscatine for an isolated severe storm
producing a damaging wind gust. Heavy rainfall will still be
possible along and east of a line from Dubuque, to Keosauqua, and
south to Memphis, MO through early afternoon as rain continues to
stream across these areas. Thus the the Flash Flood Watch will
remain in effect for these areas. We did trim off some west and
northwestern counties as there is no longer a flash flood threat
there. Rain should end from west to east from 9 AM to about 3 PM.
Temperatures will fall through the afternoon with readings by the
evening commute in the upper 40s west to low to mid 60s east. Strong
west winds will surge in behind the front with some gusts of 25 to
30 MPH at times.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 400 AM CDT Wed Oct 10 2018
The extended is characterized by NW flow, clipper type systems
every other day followed by a cool down a some am frost potential.
Tonight gusty NW wind will continue as the low moves into the upper
Great Lakes. With lingering cloud cover and the wind, lows Thu
morning will be in the mid and upper 30s, and frost shouldn't be an
issue. Highs Thu will only be in the mid 40s to low 50s with
continued brisk NW winds.
High pressure brings some partial clearing and light winds Thu night
and Fri morning, with lows in the low to mid 30s. Frost is possible
especially north of I 80. Highs Fri will be in the mid and upper 40s.
Models have come into better agreement now with a low chance rain
period skirting the southern half Friday. Light amounts are expected.
Frost is again possible mainly NE early Sat, with lows in the 30s. A
clipper type system and southern disturbance then bring some
slight/low chc Pops for Sat night and Sun.
Another frosty morning is possible early Monday with lows in the
30s. Tue into Wed yet another clipper possible with low chc Pops.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1241 AM CDT Wed Oct 10 2018
Large area of rain/showers will continue to lift north across
the terminals through 12z before beginning to diminish and shift
east ahead of an approaching cold front. Some embedded thunder
will occur at times mainly near BRL and MLI. Conditions will lower
into MVFR with pockets of IFR in the precipitation. During
the break in precipitation this morning may also come a brief
period of VFR conditions before the cold front swings through.
Additional showers and isolated storms may develop late morning
into early afternoon at the river sites right ahead of the cold
front, but coverage more isolated to scattered lending to
uncertainty on impact at terminal thus have opted to leave out
mention. In the wake of the frontal passage this afternoon expect
drier conditions and gusty westerly winds 15-25 kts, with MVFR
ceilings eventually improving to VFR tonight from south to north.
&&
.HYDROLOGY...
Issued at 953 PM CDT Tue Oct 9 2018
Main point...one more round of heavy rain is expected tonight
into Wednesday. A broad swath of 1 to 2 inches of rain, with
locally higher amounts, is expected from central Iowa into
southeast Minnesota and Wisconsin. Soils generally north of I-80
and especially across Minnesota and Wisconsin are saturated so any
additional rainfall will rapidly run off into area waterways.
After sunset Wednesday, the overall weather pattern will change.
Rain will still be possible over next weekend but amounts will be
much lighter than what has been seen over the past 10 days.
Mississippi River...
The new forecasts for the Mississippi river still show rises
occurring all the way through October 16th. However, the new
forecasts show a slight delay of 6 to 12 hours compared to the
morning forecasts. Delays like this can be expected due to slight
changes in how runoff from the rain moves into the river system
and in the overall timing of the routed flow moving downstream.
With more heavy rain expected across Minnesota and Wisconsin,
crests on the Mississippi river will occur October 17th through
the 24th. Confidence remains high that moderate to major flooding
will be seen from LD 14 at Le Claire, IA down through Gregory
Landing, MO. North of LD 14, minor to moderate flooding is
expected.
Iowa Tributary rivers...
Routed water is already moving downstream through the basins.
With the addition of heavy rainfall through sunset Wednesday,
confidence is high that moderate to major flooding will continue
along the Cedar, English, Iowa, North Skunk, Skunk, and
Wapsipinicon rivers.
The evening forecasts have lowered the crests considerably along
the Cedar river and to a lesser extent on the Iowa river. Such
changes show the sensitivity of the model to predicted rainfall,
saturated ground, and the overall timing of routed flow moving
downstream.
From Columbus Junction down to the mouth of the Iowa river, the
Cedar river will be providing a majority of routed flow that will
result in moderate to major flooding.
At Iowa City, runoff from creeks and streams below Coralville from
the next round of heavy rain and increased releases from
Coralville dam will push the Iowa river close to 23 feet by the
weekend.
With heavier rainfall expected in central Iowa, major flooding
will continue on the North Skunk river with moderate flooding on
the Skunk river. The current forecasts are based on predicted
rainfall and routed flow moving downstream.
Crest forecasts for the North Skunk river have changed very little
while a delay and lowering of the crest has occurred on the Skunk
river.
Pecatonica and Rock rivers...
Heavy rainfall of 1 to 1.5 inches is expected in the Pecatonica
and Rock river basins through sunset Wednesday. Thus the
forecasts are based on a combination of predicted rainfall and
routed flow moving through the river system. Crest forecasts have
changed very little along the Pecatonica and Rock rivers from this
morning.
Confidence remains high that moderate flooding will be seen on
the Pecatonica river and major flooding from Joslin to the
Mississippi. As the Mississippi continues to rise, the rate of
fall on the Rock river is likely to slow down and thus prolong the
flooding.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 1 PM CDT this afternoon for Cedar-
Clinton-Des Moines-Dubuque-Henry IA-Jackson-Jefferson-
Johnson-Jones-Lee-Louisa-Muscatine-Scott-Van Buren-
Washington.
IL...Flash Flood Watch until 1 PM CDT this afternoon for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch until 1 PM CDT this afternoon for Clark-
Scotland.
&&
SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...McClure
HYDROLOGY...08Hazardous weather outlook, Oct 10, 3:55 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed Oct 10 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed Oct 10 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a chance of thunderstorms late this morning and early
this afternoon over far eastern Iowa and northern Illinois, as
a cold front moves through. Gusty winds and locally heavy rain
are the primary threats. Any additional heavy rain will be
falling on saturated ground leading to an increased risk of
flash flooding. As a result, a flash flood watch remains in
effect for much of the outlook area through early this afternoon.
Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Much colder weather will move into the area late this week into
the weekend. Widespread frost is likely Thursday night into
Friday morning, and again Friday night especially north of
Interstate 80.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, Oct 10, 12:25 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
125 AM CDT WED OCT 10 2018
ILC131-161-IAC045-139-163-100730-
Rock Island-Mercer-Scott-Muscatine-Clinton-
125 AM CDT WED OCT 10 2018
...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT ROCK
ISLAND...CENTRAL MERCER...SCOTT...NORTHEASTERN MUSCATINE AND CLINTON
COUNTIES UNTIL 230 AM CDT...
At 124 AM CDT, radar indicated thunderstorms with heavy rain were
located along a line extending from Welton to Milan to near Burgess.
Movement was northeast at 40 mph.
Winds in excess of 30 mph are possible with these storms.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 280 and 306.
Interstate 80 in Illinois near mile marker 1.
Interstate 74 in Illinois between mile markers 1 and 7.
Interstate 280 between mile markers 1 and 18.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur
in vehicles.
LAT...LON 4192 9022 4181 9023 4146 9041 4146 9043
4141 9043 4107 9059 4107 9070 4127 9094
4203 9080 4203 9065
TIME...MOT...LOC 0624Z 211DEG 33KT 4192 9061 4144 9053 4113 9060
McClureSpecial weather statement, Oct 10, 1:42 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
242 AM CDT Wed Oct 10 2018
IAZ066-068-ILZ015-024-101045-
Clinton-Scott-Rock Island-Mercer-
Including the cities of Clinton, Davenport, Bettendorf, Moline,
Rock Island, and Aledo
242 AM CDT Wed Oct 10 2018
...Minor Flooding Possible Across The Area Early This Morning...
At 234 AM CDT, radar showed moderate to pockets of heavy rain
moving north across the area. Doppler radar indicates between 0.5
inch to less than 1 inch of rain has already fallen across the
area. An additional 0.25 to 0.5 inch of rain is possible through 7
am. This rain falling on saturated ground will go into runoff and
may lead to flooding of low lying and poorly drained areas. In
addition, minor flooding of area creeks and streams, and streets
in urban areas is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur
in vehicles.
Special weather statement, Oct 10, 4:16 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
516 AM CDT Wed Oct 10 2018
IAZ042-053-054-064>068-077-078-088-089-ILZ001-015-024>026-101230-
Dubuque-Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott-
Washington-Louisa-Henry IA-Des Moines-Jo Daviess-Rock Island-
Mercer-Henderson-Warren-
Including the cities of Dubuque, Anamosa, Maquoketa, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington,
Wapello, Mount Pleasant, Burlington, Galena, Moline, Rock Island,
Aledo, Oquawka, and Monmouth
516 AM CDT Wed Oct 10 2018
...Minor Flooding Possible Early This Morning...
At 515 AM CDT, radar showed bands of showers with moderate to
pockets of heavy rain moving north across the area. This rain
falling on saturated ground will go into runoff, and may lead to
flooding of low lying and poorly drained areas. In addition,
minor flooding of area creeks and streams, and streets in urban
areas is possible. If you are driving and encounter a flooded
roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
Local storm report, Oct 10, 5:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 AM CDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN REVERE 40.49N 91.68W
10/10/2018 E1.80 INCH CLARK MO TRAINED SPOTTER
RAINFALL TOTAL SINCE 10 PM LAST NIGHT.
&&